Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS St. Louis, MO

October 9, 2017Saint Louis County, City of Saint Louis, Missouri; Madison County, Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 9, 2017, 7:18 PM CDT for Saint Louis County, City of Saint Louis, Missouri; Madison County, Monroe County, Saint Clair County, Illinois. It was in force for 42 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2017, 7:18 PM CDT (00:18 UTC)
Expired
Oct 9, 2017, 8:00 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, IL, Monroe County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 7:30 PM CDTTSTM WND DMGSt. Louis, MONUMEROUS REPORTS OF POWER LINES DOWN IN ST. LOUIS CITY. A FEW POWER POLES WERE ALSO DAMAGED.
Oct 9, 7:30 PM CDTHAIL 1.5St. Louis, MOSPOTTER POSTED A PICTURE TO SOCIAL MEDIA SHOWING 1.5 INCH HAIL IN DOWNTOWN ST. LOUIS.
Oct 9, 7:33 PM CDTHAIL 01 Ese Sauget, ILHAIL OF UNKNOWN SIZE REPORTED AT KCPS TOWER. REPORT RELAYED BY CWSU ZKC.
Oct 9, 7:33 PM CDTHAIL 2St. Louis, MOHAILSTONES WERE FOUND NEAR THE I44 AND I55 INTERCHANGE IN SOUTH ST. LOUIS CITY AFTER SOME MELTING HAD ALREADY OCCURRED. SEVERAL PICTURES WERE POSTED TO SOCIAL MEDIA INCLUDING A RULER FOR COMPARISON. TIME ESTIMATED FROM RADAR.
Oct 9, 7:35 PM CDTTSTM WND DMGCahokia, ILA COUPLE OF ELECTRONIC MESSAGE BOARDS WERE BLOWN OVER NEAR CAHOKIA ON 255.
Oct 9, 7:40 PM CDTTSTM WND DMGSt. Louis, MO*** 2 INJ *** GAS STATION CANOPY BLOWN OVER ONTO 2 VEHICLES AT ST. LOUIS AND NORTH VANDEVENTER IN NORTH ST. LOUIS CITY. TIME ESTIMATED FROM RADAR. TWO PEOPLE IN THE CARS WERE TAKEN TO THE HOSPITAL.
Oct 9, 7:40 PM CDTTSTM WND DMGSt. Louis, MOGAS STATION CANOPY BLOWN OVER ONTO 2 VEHICLES AT ST. LOUIS AND NORTH VANDEVENTER IN NORTH ST. LOUIS CITY. TIME ESTIMATED FROM RADAR.
Oct 9, 7:40 PM CDTTSTM WND GST 60St. Louis, MOOBSERVED ON THE SLU CAMPUS. SPOTTER REPORTED THAT SOME LAMP POSTS WERE VISIBLY ROCKING.
Oct 9, 7:45 PM CDTHAIL 1.75Granite City, IL
Oct 9, 7:47 PM CDTTSTM WND DMGSt. Louis, MO1.5 TO 2 FT DIAMETER TREE SNAPPED NEAR THE SLU CAMPUS. SPOTTER REPORTS THAT THE TREE WAS NOT ROTTEN INSIDE.
Oct 9, 7:48 PM CDTHAIL 1.5Granite City, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS53 KLSX 100018
SVRLSX
ILC119-133-163-MOC189-510-100100-
/O.NEW.KLSX.SV.W.0172.171010T0018Z-171010T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
718 PM CDT MON OCT 9 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  North central Monroe County in southwestern Illinois...
  Southwestern Madison County in southwestern Illinois...
  Northwestern St. Clair County in southwestern Illinois...
  St. Louis City in east central Missouri...
  Northeastern St. Louis County in east central Missouri...

* Until 800 PM CDT.

* At 718 PM CDT, a severe thunderstorm was located over Dupo, moving
  north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  St. Louis, Belleville, Granite City, East St. Louis, Collinsville,
  Edwardsville, Ferguson, Fairview Heights, Cahokia, Jennings, Glen
  Carbon, Bellefontaine Neighbors, Columbia, Maryville, Black Jack,
  Pontoon Beach, Centreville, Dellwood, Caseyville and Washington
  Park.

This includes Interstate 64 in Illinois near exit 9.
 
This also includes  Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 9009 3841 9027 3883 9027 3882 9020
      3882 9012 3881 9012 3882 9011 3880 8991
TIME...MOT...LOC 0018Z 187DEG 34KT 3849 9020 

HAIL...1.00IN
WIND...60MPH
 
$$

TES
1 follow-up statement
302 
WWUS53 KLSX 100033
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
733 PM CDT MON OCT 9 2017

ILC133-100043-
/O.CAN.KLSX.SV.W.0172.000000T0000Z-171010T0100Z/
Monroe IL-
733 PM CDT MON OCT 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3848 9006 3851 9025 3852 9026 3851 9027
      3883 9027 3882 9019 3882 9013 3881 9012
      3882 9011 3880 8991
TIME...MOT...LOC 0033Z 187DEG 34KT 3863 9018 

$$

ILC119-163-MOC189-510-100100-
/O.CON.KLSX.SV.W.0172.000000T0000Z-171010T0100Z/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
733 PM CDT MON OCT 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN MADISON...NORTHWESTERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS AND NORTHEASTERN ST. LOUIS COUNTIES IN EAST
CENTRAL MISSOURI AND ST. LOUIS CITY...

At 733 PM CDT, a severe thunderstorm was located over Brooklyn,
moving north at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
St. Louis, Belleville, Granite City, East St. Louis, Collinsville,
Edwardsville, Ferguson, Fairview Heights, Cahokia, Jennings, Glen
Carbon, Bellefontaine Neighbors, Maryville, Black Jack, Pontoon
Beach, Centreville, Dellwood, Caseyville, Washington Park and Dupo.

This also includes  Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
This includes Interstate 64 in Illinois near exit 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 9006 3851 9025 3852 9026 3851 9027
      3883 9027 3882 9019 3882 9013 3881 9012
      3882 9011 3880 8991
TIME...MOT...LOC 0033Z 187DEG 34KT 3863 9018 

HAIL...1.50IN
WIND...60MPH
 
$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:57 PM CDT, 21 minutes earlier.

Area forecast discussion, Oct 9, 6:57 PM CDT, 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
657 PM CDT Mon Oct 9 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 340 PM CDT Mon Oct 9 2017

Low pressure over Oklahoma will drift east-northeast tonight and
Tuesday.  The warm front associated with this low currently extends
from near Sedalia up through northeast Missouri and into northwest
Illinois.  Models are showing decent low level baroclinicity across
the area this evening into tonight with a 15-25kt low level jet
pointing almost perpendicular to the temperature gradient.  This
lift should produce scattered showers and thunderstorms this evening
into the overnight hours.  Will likely see increasing coverage of
the precipitation as the low level jet strengthens a bit ahead of
the low...though the strongest moisture convergence will be back in
the cold sector over Kansas and far northwest Missouri.  P-Wats are
between 1.5 and 2 inches and warm cloud depth is 12,000ft plus so
this convection should be pretty efficient at producing rain.  That
being said, it looks like the showers and storms will be moving, not
training so I think the heavy rain threat will be minimal.  Models
are suggesting that there could be a break in the precip for our
area early tomorrow morning as the warm advection wing moves north
into Iowa.  Some of the CAMS do keep convection going through the
night into Tuesday morning ahead of the cold front...but think it's
most likely we'll see a weakening area of showers and a few storms
well ahead of the front left over from tonight's convection over the
eastern Plains and southwest Missouri.

The low should be just southwest of the STL Metro area by about 18Z
tomorrow.  CAMS are showing a broken line of thunderstorms developing
on the front during the early afternoon and this looks reasonable.
Forecast instability on the GFS is not particularly impressive at
only around 1000 J/Kg of MLCAPE...though 0-6km bulk shear ahead of
the front is 45-50kts which should be enough to get storms spinning.
 All things being equal, the severe threat should be minimized by
the low instability, but if we get some breaks in the clouds on
Tuesday afternoon and decent insolation, the instability could be
quite a bit higher than forecast.

Carney

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 340 PM CDT Mon Oct 9 2017

Period begins with models in fairly good agreement as a negatively
tilted trof pulls thru the area. This trof will weaken Tues night
into Wed as it moves into the Great Lakes region. Precip shud be
confined to the northern and eastern portions of the CWA by Tues
evening with the precip moving out of the CWA around or shortly
after Midnight Wed.

Cooler and drier weather is expected thru Thurs as a large sfc ridge
builds into the area. With cyclonic flow on Wed, albeit weak, expect
a fairly extensive area of stratus across at least the nrn two-
thirds of the CWA on Wed. Some uncertain as to how quickly these
clouds will clear out Wed night, or if they will at all. If they do,
going temps Wed night may be too warm across nrn and ern portions of
the CWA where clouds are currently expected to linger longer. These
clouds shud clear out Thurs at the latest as sly flow returns and
the 850mb wrmfnt lifts out of the area.

Temps are expected to warm quickly Fri and into the weekend as
heights rise with an upper ridge building into the area. A fast
moving trof will bring a chance for precip Sat into Sun. The GFS is
a fast outlier with the sfc low compared to the ECMWF/GEM. Have
trended PoPs toward the ECMWF/GEM solns, however, have also kept
some slight chance PoPs to account for the faster GFS.

Tilly

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 621 PM CDT Mon Oct 9 2017

SPECIFICS FOR KUIN, KCOU: There are two opportunities for
precipitation during the valid TAF period. 1) SHRA/TSRA are
expected to develop after 10/03z near a warm front as it lifts
through the area. 2) Additional SHRA/TSRA are expected to develop
after 10/16z ahead of an approaching cold front. MVFR to IFR
stratus is also expected to develop and spread northward
overnight. The stronger surface wind field should tend to favor
stratus tonight, but areas of fog may also develop.

SPECIFICS FOR KSTL, KSUS, KCPS: There are three opportunities for
precipitation during the valid TAF period. 1) A small cluster of
TSRA was moving northward towards the St. Louis metro area at TAF
issuance and will likely reach the vicinity of the terminals
within the first 0-2 hours of the valid TAF period. 2) SHRA/TSRA
are expected to develop after 10/03z near a warm front as it lifts
through the area. 3) Additional SHRA/TSRA are expected to develop
after 10/16z ahead of an approaching cold front. In addition to
the convection, MVFR to IFR stratus is expected to develop and
spread northward, reaching the St. Louis area terminals after
10/06z. MVFR/IFR fog is also possible, especially if the early
evening thunderstorm cluster is followed by several hours of clear
skies before the stratus develops.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 9, 3:45 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
345 PM CDT Mon Oct 9 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
345 PM CDT Mon Oct 9 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong to severe thunderstorms are possible on Tuesday
across parts of eastern and southeast Missouri and southwest
Illinois. The threat is primarily in the afternoon and early
evening for large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Tilly

In the hours before

Special weather statement, Oct 9, 7:03 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service St Louis MO
703 PM CDT MON OCT 9 2017

ILZ101-102-MOZ064-100045-
St. Clair IL-Monroe IL-St. Louis City MO-
703 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...AND
NORTHWESTERN ST. CLAIR COUNTIES AND SOUTHEASTERN ST. LOUIS CITY UNTIL
745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fountain, moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, East St. Louis, Collinsville, Fairview
Heights, Cahokia, Swansea, Waterloo, Columbia, Centreville,
Caseyville, Washington Park, Dupo, Millstadt, Madison, Cahokia Parks
Airport, Lemay, Oakville, Mehlville and Fairmont City.

This includes Interstate 64 in Illinois near exit 9.

This also includes  Scott Joplin Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3827 9012 3829 9030 3845 9029 3853 9026
      3853 9027 3855 9027 3855 9028 3867 9027
      3867 9018 3866 9018 3866 8996
TIME...MOT...LOC 0003Z 188DEG 30KT 3837 9022

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:03 PM CDTSpecial Weather StatementLSXCity of Saint Louis42 min
Oct 9, 7:58 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis47 min
Oct 10, 5:27 AM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis48 min
Oct 10, 2:41 PM CDTSevere Thunderstorm WarningLSXJefferson49 min
Oct 10, 3:25 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve38 min
Oct 9, 8:44 PM CDTSpecial Weather StatementLSXMacoupin46 min
Oct 10, 2:30 AM CDTSpecial Weather StatementLSXBond45 min
Oct 10, 4:02 PM CDTSpecial Weather StatementLSXWashington43 min
Oct 10, 4:28 PM CDTAreal Flood AdvisoryLSXMacoupin, Madison, Montgomery, Saint Clair4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.